Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 261, NWS Norman, OK

May 25, 2012Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2012, 6:43 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 6:43 PM CDT (23:43 UTC)
Expired
May 25, 2012, 7:30 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:14 PM CDTHAIL 15 S Erick, OK
May 25, 7:30 PM CDTHAIL 11 N Erick, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4729 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS54 KOUN 252343
SVROUN
OKC009-055-057-260030-
/O.NEW.KOUN.SV.W.0261.120525T2343Z-120526T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA...
  EXTREME NORTHWESTERN GREER COUNTY IN SOUTHWEST OKLAHOMA...
  HARMON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 730 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL 
  AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 
  NEAR VINSON...MOVING NORTH AT 40 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SAYRE...ERICK...TEXOLA...DELHI...VINSON AND MADGE. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3541 9999 3541 9950 3479 9980 3482 10000
TIME...MOT...LOC 2341Z 192DEG 33KT 3488 9989 

$$

30
1 follow-up statement
297 
WWUS54 KOUN 260000
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI MAY 25 2012

OKC009-055-057-260030-
/O.CON.KOUN.SV.W.0261.000000T0000Z-120526T0030Z/
HARMON OK-BECKHAM OK-GREER OK-
700 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM 
CDT FOR HARMON...BECKHAM AND EXTREME NORTHWESTERN GREER COUNTIES...

AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 9 MILES 
NORTH OF VINSON...MOVING NORTH AT 40 MPH. ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF VINSON. THIS STORM WILL BE 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH.

LOCATIONS IMPACTED INCLUDE...
SAYRE...ERICK...TEXOLA...DELHI...VINSON AND MADGE. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3541 9999 3541 9950 3479 9980 3482 10000
TIME...MOT...LOC 2358Z 186DEG 33KT 3504 9989 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:30 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 5:30 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT FRI MAY 25 2012

.AVIATION...
OUTSIDE CHANCE FOR A STORM ACROSS FAR WESTERN OKLAHOMA THIS
EVENING... BUT CHANCE REMAINS TOO LOW TO MENTION AT THIS TIME.
OTHERWISE... GUSTY SOUTH WINDS WILL REMAIN SO OVERNIGHT WITH A
GENERAL INCREASE IN MID AND HIGH CLOUDS OVERNIGHT. THERE WILL BE A
WINDOW LATE TONIGHT INTO FIRST PART OF MORNING FOR MVFR CEILINGS AS
STRATUS ONCE AGAIN DEVELOPS.

30

&&
.PREV DISCUSSION... /ISSED 305 PM CDT FRI MAY 25 2012/

.DISCUSSION...
DESPITE STRONG CAPPING INVERSION... LOCAL WRF... RUC AND HRRR
HAVE SHOWN A CONSISTENT SIGNAL OF ISOLATED CONVECTION DEVELOPING
ALONG THE DRYLINE IN OR NEAR WESTERN OKLAHOMA. EVEN IF STORMS
DEVELOP... WOULD EXPECT THEM TO BE ISOLATED AND THEREFORE 20 POPS
MIGHT BE A BIT AGGRESSIVE... BUT WILL LEAVE 20S IN THE WEST FOR
THIS EVENING. IF STORMS DO GO... THE ATMOSPHERIC INSTABILITY IS
HIGH ENOUGH THAT SEVERE WEATHER WOULD BE LIKELY. PRECIPITATION
CHANCES ARE TOO LOW TO MENTION ON SATURDAY... BUT RAIN CHANCES
RETURN BEGINNING SUNDAY AS A STORM SYSTEM MOVES INTO THE PLAINS
/ALBEIT MAINLY TO OUR NORTH/ AND THEN AS A SURFACE FRONT MOVES
INTO THE AREA MONDAY. THERE STILL IS DISAGREEMENT ON WHERE THE
SURFACE FEATURES ARE LOCATED AS UPPER PATTERN EVOLVES INTO ZONAL
FLOW EARLY-MID WEEK NEXT WEEK... BUT PRECIPITATION CHANCES REMAIN
JUSTIFIED. AS PATTERN CONTINUES TO SHIFT TO A NORTHWEST FLOW ALOFT
LATER IN THE WEEK... THERE ARE HINTS OF POSSIBLE MCS DEVELOPMENT
IN THE PLAINS. THIS HAS BEEN THE GENERAL FORECAST FOR A DAY OR TWO
AND HAVE NOT MADE ANY SIGNIFICANT CHANGES IN THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  91  68  89 /  10  10  10  10
HOBART OK         72  95  68  92 /  20  10  10  20
WICHITA FALLS TX  74  94  68  92 /  10  10  10  10
GAGE OK           73  93  68  92 /  20  10  10  20
PONCA CITY OK     73  91  70  89 /  10  10  10  10
DURANT OK         71  90  67  89 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 25, 11:50 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI MAY 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING IN FAR WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA TO CLINTON TO
ALTUS.

DISCUSSION...
THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS MAY DEVELOP OVER
WESTERN OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING ALONG THE DRYLINE. IF THEY DEVELOP...THERE IS
A CHANCE THEY COULD BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN
THREAT. CAPPING MAY BE TOO STRONG TO ALLOW FOR ANY STORM DEVELOPMENT
AT ALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY...ESPECIALLY OVER
WESTERN NORTH TEXAS AND WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL ENTER THE FORECAST AGAIN SUNDAY AFTERNOON
ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND
THEN SHIFT EASTWARD ACROSS CENTRAL OKLAHOMA LATE SUNDAY THROUGH
MONDAY AFTERNOON. EXPECT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
THROUGHOUT OKLAHOMA AND MOST OF WESTERN NORTH TEXAS THROUGH
THURSDAY.

OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL CONTINUE TOMORROW IN PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

CMS

In the hours before

Special weather statement, May 25, 6:17 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI MAY 25 2012

OKZ033-034-036-TXZ083-252345-
HARMON OK-GREER OK-JACKSON OK-HARDEMAN TX-
617 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER...JACKSON AND
HARDEMAN COUNTIES UNTIL 645 PM CDT...

AT 614 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF DODSON TO 10 MILES SOUTH OF HOLLIS...
MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
QUANAH...MANGUM...HOLLIS...ELDORADO...DUKE...GOULD...VINSON...
GOODLETT...BRINKMAN...MADGE...MCKNIGHT AND MCQUEEN.

LAT...LON 3502 9999 3504 9945 3420 9963 3424 9999
TIME...MOT...LOC 2314Z 186DEG 25KT 3481 9992 3453 9994

30
Special weather statement, May 25, 6:36 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT FRI MAY 25 2012

OKZ014-021-033-034-260000-
ROGER MILLS OK-HARMON OK-GREER OK-BECKHAM OK-
636 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS...
HARMON...NORTHWESTERN GREER AND BECKHAM COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM TEXOLA TO VINSON TO HOLLIS...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...ERICK...GOULD...TEXOLA...SWEETWATER...VINSON...DEMPSEY...
MADGE AND MCKNIGHT.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3544 10000 3555 9999 3556 9969 3456 9976
      3457 10000
TIME...MOT...LOC 2332Z 207DEG 25KT 3529 9998 3490 9992 3464 9989

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:17 PM CDTSpecial Weather StatementOUNGreer, Harmon28 min
May 25, 6:36 PM CDTSpecial Weather StatementOUNHarmon24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.